Indiana, 2004

Flooding in Indiana, January 4 to 17, 2004

January 4 to 17, 2004 · NWS PAH · 2 events in 2 counties and zones

Moderate flooding occurred along the White River, which was above flood stage for most of the first half of January. At both Petersburg and Hazelton, where the flood stage is 16 feet, the river crested between 25 and 26 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding occurred along the White River, which was above flood stage for most of the first half of January. At both Petersburg and Hazelton, where the flood stage is 16 feet, the river crested between 25 and 26 feet. The crest dates were the 11th at Petersburg and the 12th at Hazelton. River cabins were evacuated, and livestock were moved. A number of rural county roads were flooded. Extensive bottomland flooding affected agricultural and rural residential areas. State Road 257 was completely flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 4, 2:59 AM CST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 4, 2:59 AM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 AM CST SUN JAN 4 2004

.DISCUSSION...
SEVERAL CONCERNS FOR THE FORECAST TODAY...AND MOST OF THIS WILL BE
IN THE SHORT TERM. WILL CONCENTRATE MAINLY ON TODAY AND TONIGHT.
CONFIDENCE LEVEL IS NOT REAL HIGH WITH THE EXACT FRONTAL POSITION
FORECAST...WHICH COULD HAVE A MAJOR AFFECT ON THE TEMPERATURE
FORECAST FOR THE NORTHERN MOST COUNTIES.

MESOETA SEEMS TO HAVE THE BEST HANDLE ON THE CURRENT FRONTAL
POSITION AND TEMPERATURES. GFS IS A BIT TOO FAR NORTH. BY THE
TIME THE FRONT PASSES THIS LATE AFTERNOON AND EVENING...THE MODELS
ARE IN GENERALY AGREEMENT WITH TIMING.

MAIN SHORTWAVE AT 500MB COMING OUT OF THE SOUTHWEST TODAY. IN
RESPONSE THE 850 MB LOW LEVEL JET WILL INCREASE TO ABOUT 55KTS
TODAY. ISENTROPIC LIFT WILL ALSO INCREASE ALONG 300K SURFACE
TODAY...ESPECIALLY OVER NORTHWEST KENTUCKY AND SOUTHWEST INDIANA.

CURRENTLY...MOST OF THE PRECIPITATION IS CONCENTRATED NORTH OF THE
CWA. EXPECT PRECIPITATION TO INCREASE DURING THE MORNING HOURS AS
ISENTROPIC LIFT AT 300K INCREASES...ESPECIALLY ACROSS SOUTHWEST
INDIANA. CONCERN IS WHETHER TO GO WITH FLOOD WATCH OR NOT. EVV HAS
ALREADY HAD 1.5 INCHES OF RAIN OVER THE PAST COUPLE OF DAYS...SOIL
IS LIKELY SATURATED. FFG FROM ILM SEEM LOW...AS LOOKING AT OTHER FFG
FROM OTHER RFCS VALUES ARE HIGHER. COORDINTATION WITH HPC SUGGEST TO
PUT A WATCH OUT FOR SOUTHWEST INDIANA COUNTIES FOR TODAY. WORST CASE
SCENARIO IS THAT HEAVY RAIN STAYS JUST NORTH OF OUR CWA. BUFKIT DATA
HAS DRIER AIR MOVING IN AFTER 00Z...SO RAIN SHOULD TAPER OFF QUICKLY.

WITH THE GFS FRONTAL POSITION OFF...TEMPERATURE GUIDANCE VALUES ARE
WAY OFF INITIALLY. WILL GO WITH LOCAL TEMPERATURE COMPUTATIONS FOR
TODAY AND TONIGHT. TEMPERATURES FOR THE FIRST PART OF THE WEEK LOOK
OK EXCEPT FOR TUESDAY...WILL LOWER HIGH TEMPERATURES AS COLDER 850
TEMPERATURES SETTLE IN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...FLOOD WATCH FOR ALL OF SOUTHWEST INDIANA TODAY.

&&

SPODEN
Hazardous weather outlook, Jan 4, 5:13 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
513 AM CST SUN JAN 4 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
513 AM CST SUN JAN 4 2004

...FLOOD WATCH IN EFFECT FOR SOUTHWEST INDIANA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY AND WILL
COME TO AN END THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH.
HEAVY RAINFALL IS LIKELY IN SOUTHWEST INDIANA TODAY...THUS A FLOOD
WATCH IS IN EFFECT FOR TODAY FOR SOUTHWEST INDIANA. SEE FLOOD WATCH
ISSUED BY NATIONAL WEATHER SERVICE IN PADUCAH /WGUS63-FLOOD WATCH/
FOR MORE DETAILS. ANY THUNDERSTORMS ARE EXPECTED TO BE BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD AIR WILL BE IN THE AREA FOR MONDAY THROUGH WEDNESDAY WITH
TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL. HIGHS ON MONDAY WILL ONLY
BE IN THE LOWER TO MIDDLE 30S. WIND CHILLS ARE EXPECTED TO BE IN THE
UPPER TEENS TO LOWER 20S ON MONDAY AND IN THE ZERO TO 10 ABOVE ZERO
RANGE TUESDAY AND WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF FLOODING
OR HIGH WATER TODAY WOULD BE GREATLY APPRECIATED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
January 4, 9:00 AM CST to January 17, 10:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Pike

When
January 4, 9:00 AM CST to January 17, 10:00 PM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381138, 5381139.